Skip to main content
Localized Bases for Kernel Spaces on the Unit Sphere
SIAM Journal on Numerical Analysis
  • E. Fuselier, High Point University
  • T. Hangelbroek, University of Hawaii
  • F. J. Narcowich, Texas A & M University
  • J. D. Ward, Texas A & M University
  • G. B. Wright, Boise State University
Document Type
Publication Date
Approximation/interpolation from spaces of positive definite or conditionally positive definite kernels is an increasingly popular tool for the analysis and synthesis of scattered data and is central to many meshless methods. For a set of N scattered sites, the standard basis for such a space utilizes N globally supported kernels; computing with it is prohibitively expensive for large N. Easily computable, well-localized bases with “small-footprint” basis elements—i.e., elements using only a small number of kernels—have been unavailable. Working on S2, with focus on the restricted surface spline kernels (e.g., the thin-plate splines restricted to the sphere), we construct easily computable, spatially well-localized, small-footprint, robust bases for the associated kernel spaces. Our theory predicts that each element of the local basis is constructed by using a combination of only O((log N)2) kernels, which makes the construction computationally cheap. We prove that the new basis is Lpstable and satisfies polynomial decay estimates that are stationary with respect to the density of the data sites, and we present a quasi-interpolation scheme that provides optimal Lp approximation orders. Although our focus is on S2, much of the theory applies to other manifolds—Sd, the rotation group, and so on. Finally, we construct algorithms to implement these schemes and use them to conduct numerical experiments, which validate our theory for interpolation problems on S2 involving over 150,000 data sites.
Copyright Statement

First published in SIAM Journal on Numerical Analysis in Volume 51, Issue 5, published by the Society of Industrial and Applied Mathematics (SIAM). Copyright © by SIAM. Unauthorized reproduction of this article is prohibited.

Citation Information
E. Fuselier, T. Hangelbroek, F. J. Narcowich, J. D. Ward, et al.. "Localized Bases for Kernel Spaces on the Unit Sphere" SIAM Journal on Numerical Analysis (2013)
Available at: